Print this page    •   Back to Web version of article

Menopause and HIV

August 12, 2015

Menopause and HIV

Table of Contents

What Is Menopause?

Menopause is a normal part of a woman's life. Often called "the change of life," it refers to that point in time when a woman's menstrual periods stop. Perimenopause is the time of transition leading up to a woman's final menstrual period; it involves a series of bodily changes that can last from one to several years. Once your body has completed these changes, and you have not had your period for 12 months in a row, you have passed through menopause.


Women usually experience menopause between the ages of 38 and 58; the average age is 51. There is some evidence that women living with HIV (HIV+) may experience menopause earlier. However, the symptoms of menopause appear to be the same for both women living with HIV and HIV-negative women.

The changes of menopause begin when your ovaries (female reproductive organs containing eggs) naturally begin to slow down the making of the female sex hormones, estrogen and progesterone. When you near menopause, estrogen levels drop. You stop having regular cycles and eventually you can no longer get pregnant.

Symptoms and Conditions Related to Menopause

A woman can usually tell she is getting close to menopause because her periods start changing. During this time of perimenopause, hormone levels rise and fall unevenly, and you may experience symptoms such as:

Women living with HIV who experience sweats at night may be misdiagnosed as having menopause-related hot flashes, when in fact their sweats may be the result of HIV infection. Vaginal dryness can be mistaken for a yeast infection. It is important to keep track of your cycles and report any changes to your health care provider to avoid a wrong diagnosis or hormonal treatments that may not be necessary. For more information about menstrual problems and HIV, see The Well Project's article, Menstrual Changes.

Women living with HIV may experience changes in their menstrual cycles even if they are not going through menopause. Speak to your health care provider if you are having any of the symptoms described above to find out if they are related to HIV, menopause, or some combination. It may be helpful to have your hormone levels checked as well.

There are also some serious medical concerns that can develop after menopause, including:

Hormone Replacement Therapy (HRT)

Many women want to replace the estrogen their body is no longer making because it relieves the symptoms of menopause. However, care must be taken in replacing estrogen. Taking estrogen without progesterone increases the risk of uterine cancer. If a woman has had her uterus (womb) removed, she can take estrogen by itself. This is called estrogen replacement therapy or ERT. Women who still have a uterus usually take a combination of estrogen and progesterone. This is called hormone replacement therapy (HRT).

Although HRT used to be regularly recommended to relieve menopausal symptoms and reduce bone loss, long-term use of HRT is now questionable. Research has shown that HRT can increase women's risk for breast cancer, heart disease, and stroke. HRT may be appropriate for a short time to relieve menopausal symptoms that do not respond to other therapies. Estrogen and progesterone are available in patches, creams, and vaginal rings; these may be an alternative to the pill form of HRT and may not carry the same risks.

To figure out if HRT is right for you, talk with your health care provider about all the risks and benefits. When deciding about HRT, it is important to tell your provider about any drugs or other treatments you are taking.

Sometimes, HIV drugs can reduce the effectiveness of hormones, including birth control pills containing estrogen and progesterone. Estrogen can also cause lower levels of HIV drugs and put you at risk for a rising viral load and HIV drug resistance. Generally, however, women living with HIV and taking HIV drugs have good results using birth control pills and other hormonal contraceptives. See The Well Project's article on Hormones and HIV for more information.

Alternative Treatments

There are other therapies available to treat menopausal symptoms. However, these may also have unwanted side effects or interact with HIV drugs. Many complementary therapies are not regulated by the US Food and Drug Administration (FDA) and therefore are not held to the same requirements for evidence of effectiveness as standard therapies. If you choose alternative therapies it is best to consult a skilled practitioner and let your regular health care provider know exactly what you are doing.

Other treatments may include:


Keeping Healthy After Menopause

Your risk of bone loss, bone fractures, heart disease, and other conditions goes up as you age. Women living with HIV may face a higher risk of these diseases if they are experiencing metabolic changes, such as high cholesterol and triglycerides, and glucose (sugar) related problems.

Things you can do to stay healthy after menopause:

Taking Care of Yourself

Each woman experiences the transition or "change" of menopause differently. It is important to remember that menopause is a normal, natural process. Menopause may signal the end of your fertility, but it is not the end of your femininity or sexuality. Some women experience symptoms that are mild and tolerable. For others, the symptoms are so severe that they impact quality of life. Decisions about treatment options are yours to make. Discuss your concerns and questions with your health care provider. He or she can help you weigh the risks and benefits.

This article was provided by The Well Project. You can find this article online by typing this address into your Web browser:

General Disclaimer: is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.